Hail, Perkins
- When
- April 23, 5:45 PM MST
- Where
- Perkins County, 4.59 mi SE of Brandon
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.760, -101.830
A large long wave trough of low pressure moved east into the plains. Mild temperatures and gulf moisture created an environment for scattered thunderstorms, a few of which were severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A large long wave trough of low pressure moved east into the plains. Mild temperatures and gulf moisture created an environment for scattered thunderstorms, a few of which were severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 23, 4:27 PM MST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 627 PM CDT THU APR 23 2015 .SYNOPSIS... ISSUED AT 320 PM CDT THU APR 23 2015 SPLIT UPPER LEVEL PATTERN OVER THE WESTERN HALF OF THE CONUS...BROAD CYCLONIC FLOW TO THE EAST. A SHORTWAVE RIDGE WAS TRANSLATING EAST ACROSS THE CENTRAL PLAINS...IN ADVANCE OF A STRONG PV MAX SLOWLY MOVING NORTHEASTWARD ACROSS THE DESERT SOUTHWEST. THE ASSOCIATED HEIGHT FALLS WITH THIS PATTERN WERE SUPPORTING THE GRADUAL DEEPENING OF A LEE SIDE SFC TROUGH FROM NORTHEAST COLORADO THROUGH THE WESTERN NEBRASKA PANHANDLE. EAST OF THIS TROUGH WINDS WERE BREEZY OUT OF THE SOUTH...TRANSPORTING LOW LEVEL MOISTURE INTO THE CWA. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 320 PM CDT THU APR 23 2015 CUMULUS CLOUDS AND A FEW SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED JUST WEST OF THE CWA EARLY THIS AFTERNOON. HI-RES MODELS HAVE CONSISTENTLY SHOWN THE THUNDERSTORM ACTIVITY INCREASING IN COVERAGE AND MOVING EAST LATER THIS AFTERNOON AS A WEAK UPPER LEVEL SHORTWAVE EJECTS OUT OF THE CENTRAL ROCKIES. THE BEST CHANCES THROUGH THE EVENING WILL GENERALLY BE CONFINED TO THE PANHANDLE AND SOUTHWEST NEBRASKA. AS FAR AS STORM INTENSITY...MLCAPE IN THE VICINITY OF THE SFC TROUGH WILL NEAR 1000 J/KG BY LATER AFTERNOON AND EARLY EVENING. STEEP MID LEVEL LAPSE RATES OF 7-8 C/KM ARE ALSO IN PLACE OVER THE HIGH PLAINS. A STORM OR TWO REACHING STRONG TO SEVERE LIMITS WITH HAIL AND GUSTY WINDS CANNOT BE RULED OUT...MAINLY WEST OF HWY 61. THE ABILITY FOR STORMS TO SUSTAIN THEMSELVES AND REMAIN ORGANIZED IS IN QUESTION DUE RATHER WEAK MID LEVEL FLOW AND DEEP LAYER SHEAR ONLY AROUND 25 TO 30 KTS. THE MORE FAVORABLE ENVIRONMENT WILL REMAIN TO THE SOUTH WHERE FASTER FLOW ALOFT AND BETTER SHEAR PROFILES RESIDE. THUNDERSTORM CHANCES MOVE EAST OVERNIGHT BUT COVERAGE SHOULD REMAIN SCATTERED. UPPER LEVEL LOW CURRENTLY OVER THE DESERT SOUTHWEST WILL EJECT EASTWARD TOWARD THE CENTRAL PLAINS. THIS WILL KEEP SOUTHERLY FLOW IN PLACE OVERNIGHT...AND EVENTUALLY THE REDEVELOPMENT OF STRATUS CLOUDS OVER MUCH OF THE AREA. PATCHY FOG IS POSSIBLE OVER CENTRAL NEB...BUT BUFKIT DATA CONTINUES TO SUPPORT THICK LOW STRATUS IN OUR ZONES. THIS IS ALSO SUPPORTED BY VISBY FIELDS IN RECENT RUNS OF THE HRRR AND NAM. CONFIDENCE NOT HIGH ENOUGH TO INCLUDE ANY FOG IN THE GRIDS AT THIS POINT...BUT THE EVENING SHIFT WILL NEED TO REEVALUATE. MODELS PAINT QPF ACROSS MUCH OF THE CWA BY FRIDAY AFTERNOON...BUT REMAIN ALL OVER THE PLACE IN REGARDS TO THEIR PLACEMENT. EXPECTING SCATTERED AND DISORGANIZED SHOWERS AND THUNDERSTORMS DUE TO LACK OF A FOCUS FOR DEVELOPMENT. NOT EXPECTING MUCH IN THE WAY OF SEVERE WEATHER AS THE MUCH BETTER ENVIRONMENT WILL BE OFF TO OUR SOUTH AND EAST. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 320 PM CDT THU APR 23 2015 LONG WAVE TROUGH WILL BE MOVING INLAND FROM THE WEST COAST FRIDAY NIGHT...WITH A LEAD SHORTWAVE MOVING ACROSS THE CENTRAL PLAINS AHEAD OF THE TROUGH FRIDAY NIGHT. OPERATIONAL MODELS FCST THE CENTRAL PLAINS TROUGH TO BECOME CLOSED NEAR OR JUST WEST OF THE MID MISSOURI VALLEY. THIS WILL BE A RATHER DISORGANIZED EVENT...AND WITH ONLY WEAK MOISTURE TRANSPORT...LIFT WILL ALSO BE SOMEWHAT LIMITED AND UNFOCUSED. THIS CONTINUES TO SUGGEST A SHOWERY AND UNORGANIZED PRECIPITATION EVENT. WILL LIMIT HIGHEST POPS TO 40 TO 50 PERCENT EVENING AND 20 TO 30 PERCENT AFTER MIDNIGHT. BEST INSTABILITY ACROSS SERN ZONES...WITH HIGHER TSTM CHANCES WITH ONLY ISOLATED EXPECTED ACROSS THE NORTH/NORTHWEST. THE MAIN UPPER TROUGH WILL DIG SOUTHEAST ACROSS THE GREAT BASIN ON SATURDAY AS A TRANSITORY RIDGE MOVES INTO THE CNTRL PLAINS. THIS WILL LESSEN POPS TO ONLY A SLIGHT CHANCE NORTH AND WEST WITH PARTLY SUNNY SKIES AND HIGH TEMPS NEAR 60 NORTHEAST TO NEAR 70 FAR SOUTHWEST. THE GFS ENSEMBLE...GFS...AND ECMWF ALL AGREE THAT THE UPPER TROUGH WILL DEEPEN INTO THE FOUR CORNERS REGION SATURDAY NIGHT WITH AN AMPLIFIED SRLY FLOW ALOFT ACROSS THE CNTRL HIGH PLAINS. CHCS FOR SHOWERS AND THUNDERSTORMS WILL BE CONFINED TO THE HIGHS PLAINS WITH CHC POPS WEST OF HWY 83...AND NO WX ACROSS THE EAST. ANY SHOWERS THAT DEVELOP WILL MOVE NORTH WILL LITTLE OR NOW EASTWARD PROGRESSION. MEDIUM RANGE MODELS THEN INDICATED CLOSED LOW WILL TRACK EAST ACROSS NEW MEXICO...THE TEXAS PANHANDLE...AND THEN ACROSS NORTHERN TEXAS AND SOUTHERN OKLAHOMA SUNDAY THROUGH MONDAY NIGHT. THERE REMAINS ENOUGH MODEL AGREEMENT AND CONFIDENCE TO KEEP POPS INTO THE LIKELY CATEGORY ACROSS THE EASTERN PANHANDLE SUNDAY WITH CHC POPS EAST TO VALENTINE THROUGH BROKEN BOW. AS NRN STREAM TROUGH APPROACHES SUNDAY NIGHT AND MONDAY...POPS LESSEN AND REMAIN ONLY ACROSS THE WEST. DRY MONDAY NIGHT AND BEYOND. UPPER RIDGE OVER THE GREAT BASIN WILL SLOWLY BUILD EAST INTO THE CENTRAL CONUS THROUGH THURSDAY. THE COOLEST DAY LOOK TO BE SUNDAY AS EASTERLY UPSLOPE WINDS AND CLOUDINESS/SHOWERS LIMITS HIGHS TO LOWER MID 50S WEST TO NEAR 60 EAST. HIGHS THEN WARM INTO THE 60S MONDAY/TUESDAY...LOW 70S WEDNESDAY...THEN MID/UPPER 70S THURSDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 619 PM CDT THU APR 23 2015 ISOLATED THUNDERSTORMS ARE POSSIBLE IN PORTIONS OF WESTERN AND SOUTHWESTERN NEBRASKA THIS EVENING. GIVEN THE EXPECTED ISOLATED NATURE OF STORMS...WILL HANDLE THE MENTION IN THE 00Z TAFS WITH A VCTS GROUP THIS EVENING. FOR THE KLBF TERMINAL...LOW CLOUDINESS WILL MOVE INTO THE TERMINAL AFTER 06Z TONIGHT WITH CIGS RANGING FROM 700 TO 1000 FT AGL. CIGS WILL CLIMB TO MVFR AFTER MID MORNING FRIDAY WITH BROKEN HIGH CLOUDS EXPECTED FRIDAY AFTERNOON. FOR THE KVTN TERMINAL...SOME MVFR CIGS ARE POSSIBLE LATE TONIGHT AND FRIDAY MORNING AT THE KVTN TERMINAL WITH CIGS AROUND 1500 FT AGL. VFR CIGS ARE EXPECTED FRIDAY AFTERNOON. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MARTIN SHORT TERM...MARTIN LONG TERM...ROBERG AVIATION...CLB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 333 PM CDT THU APR 23 2015 NEZ004>010-022>029-035>038-056>059-069>071-094-242045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 333 PM CDT THU APR 23 2015 /233 PM MDT THU APR 23 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE NEBRASKA PANHANDLE AND NORTHEAST COLORADO LATE THIS AFTERNOON AND EVENING. A FEW STORMS MAY BECOME STRONG TO SEVERE AS THEY TRACK EAST THIS EVENING...CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AND GUSTY WINDS. HOWEVER WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AND SHOULD REMAIN CONFINED TO AREAS ALONG AND WEST OF A LINE FROM ALLIANCE TO IMPERIAL. THE SEVERE THREAT WILL DIMINISH AS THE SCATTERED SHOWER AND THUNDERSTORM ACTIVITY TRACKS EAST TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AREAS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY AND FRIDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) MARTIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 601 PM CDT THU APR 23 2015 NEZ022-056-232345- DEUEL NE-GARDEN NE- 501 PM MDT THU APR 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN AND DEUEL COUNTIES UNTIL 545 PM MDT... AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LODGEPOLE TO 7 MILES EAST OF CROOK...AND MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... CHAPPELL... MOUNT VERNON... INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 78 AND 101. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND AND UNDERPASSES ARE ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BUTTLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 722 PM CDT THU APR 23 2015 NEZ057-240100- KEITH NE- 622 PM MDT THU APR 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KEITH COUNTY UNTIL 700 PM MDT... AT 617 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF BRULE...OR 6 MILES WEST OF OGALLALA...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OGALLALA... ROSCOE... KEYSTONE... KINGSLEY DAM... BROGANVILLE... NEVENS... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 118 AND 138. THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 84 AND 101. THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 135 AND 138. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TAYLOR
The Goodland radar (KGLD), 155 km away, was scanning. The volume nearest the first event began at 00:43 UTC.
10 hail. Local standard time, as filed.
Penny sized hail covered the ground.
Penny sized hail covered the ground.
Snow plows were deployed to remove hail from roadways.
Hail completely covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565914, 565915, 565917, 565918, 565922, 565921, 565923, 565924, 565920, 565925.